Skip to content

in case of plague…

April 30, 2013

1-sinuses-001Had an appointment with the ear-nose-throat specialist this morning. It was mostly just the usual going over until the doc put a tube with a light on the end up my nose and shoved it around my various facial cavities. Not painful exactly but not particularly comfortable. And so I apparently have a very serious sinusitis that the last two courses of antibiotics did nothing to erradicate. Sounds like this new stuff I was given is a bit more potent…

  • Treats infections that are caused by certain kinds of bacteria. Also used to treat and prevent anthrax infection after exposure. Also used to treat and prevent plague.

Plague? Anthrax infection? Sheesh. I got a little freaked out about taking this as the doctor asked me more than once if I was allergic to this particular antibiotic to which my reply was – I don’t know! Then I read about all the possible side-effects – never a good thing to do. I was also given some steroid nose spray to use nightly FOR A MONTH. You should see the possible side-effects for that stuff. Not looking forward to this, but also can’t stand having blocked ears anymore. Sure hope this works.

And how are you guys doing?

About these ads
8 Comments leave one →
  1. April 30, 2013 6:31 pm

    If he gave you ciprofloxacin, really, really carefully look up the side effects – it has black box warnings on a few things, and reads pretty scary. They prescribe it quite often here (they tried with my sinus/ear infection, too), but seldom in the US – and it should not be the first line prescription for sinus or ear infections. (I know they have tried others with you – but have they cultured the bacteria, rather than using the shot in the dark method??)

    Just thought I’d say…

    And good luck! I have had similar and am only now starting to feel better.

    Like

    • April 30, 2013 6:53 pm

      Mine is called Levofloxacin, which seems to be in the same scary “family”. Ufff, I don’t know. Of course after looking up the side effects I seem to have about half of them… well okay, not quite half. But heart is beating weirdly, which happens to me sometimes anyhow, so not sure if that’s because of the drug. Hate drugs.

      Maybe I’ll try something else…

      Like

  2. April 30, 2013 8:29 pm

    The quinolones do have a nasty list of sides, but most of those only surface f you are on a long course. Elderly people can develop weakened tendons on a short course, but I don’t think you’re there yet — though I do think Cipro may have contributed to the first time my leg got really painful, in 2004 (it was just an adductor strain then, but it took forever to clear up). Aspirin and Advil and the like tend toward the same effect, ironically, so probably best not to mix them. Culturing does seem like a good idea, but how long do they want you on this?

    Like

    • May 1, 2013 6:40 pm

      It’s a ten day course. Two down, eight to go. Would it be bad to stop now? And maybe just use the nose spray (called Nasonex)?

      Like

  3. Lee permalink
    May 1, 2013 12:00 pm

    Ditto to the suggestion of a culture for the specific bacteria. Not what Seguridad Social wants to pay for in these times, but it could avoid playing antibiotic roulette till they find the right one. Does your ENT really know your medical history? (I swear, Ive seen specialists that don’t even look at my history, and here in Madrid it’s now all on-screen in your on-line medical file.)HOWEVER, there have been some studies lately that discount the effectiveness of antibiotics in long-term sinus infections. Tthe chronic inflamation may be due to the initial infection but the bacterial infection may be over; the inflamation has just settled in, so the cortisone is what might do get rid of it, and yes treatment can go on a while. But may I make a suggestions? Ask one of your oncologists what they think. They know more than your ENT how your body will react to other, less serious conditions (like sinus infections.) Good luck.

    Like

    • May 1, 2013 6:44 pm

      I guess the question is do I keep on with this course of Levofloxacin or what? I won’t see the specialist for another couple of months unless I get a severe reaction to the antibiotics (which I hope is unlikely now that I’ve been on them for two days).

      I can’t see asking my onc about a sinus condition, and she doesn’t seem to know anything about my body anyhow, other than it is still cancer-free for the moment.

      Hate this. It’s happened before, but never this bad and I didn’t get blocked ears. Am worried about permanent hearing loss, though so far I seem to be able to hear okay, except for the crackling sound. Thanks for your suggestions!

      Like

      • Lee permalink
        May 1, 2013 9:03 pm

        Well, first I have to stress that I’m not a medical professional. But in the US I worked for years as a medical secretary, and my then husband is a nurse, In the 20+ years I’ve been in Spain I’ve done a lot of work as English teacher, researcher, and translator/redactor for MDs . So I’m not at all an expert, but I’ve learned to ask questions.

        I understand that you can’t pick up the phone and call one of your oncologists. I know a major problem with the health care system in Spain (public as well as private) is that there’s not a lot of coordination between specialists and internists, and little coordinated followup. But I really think that someone with your medical history should be proactive (or even agressive) in making sure you’re getting the right treatment. You mentioned a while back that the MD who did your CAT or PET scan was friendly. Why not give her a call and just say that you have xyz, and what’s her opinion? I mean, you’re probably ok and the treatment is probably ok, but as you’ve had a serious illness and strong medicine to treat it, it helps to be pushy in keeping yourself informed and asking a lot of questions all the time. It’s the little details that can make you a bit more comfortable . I have complicated non-lethal but very difficult condition- one that is on the list of “enfermedades raras.” It complicates my everyday life, and most doctors know zip about it. It complicates every aspect of my health and I’m pretty much at sea in terms of finding treatment. And over the last 3 years I’ve been given PT and medicine that in the end was useless/wrong/prejudicial. So I keep myself informed. Anyway, I’m sure you’re ok, but you really need someone who’s on the ball and up to date with your treatment, and if you have to shanghai a doc pal, do so.

        Like

  4. May 2, 2013 4:42 pm

    Sounds as though the cure is almost worse than the condition….

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 1,424 other followers

%d bloggers like this: